Located in your upper abdomen, your liver has many jobs, including turning food into energy and filtering toxins from your body. Your liver makes bile, a compound that helps with digestion. When liver damage is caused by chemicals (such as those in some breast cancer medicines), it's called hepatotoxicity. Liver damage is serious but treatable.
Signs of liver problems may include:
swelling or pain in the abdomen
a yellow tint in the eyes or skin (jaundice)
swollen legs, feet, or ankles
Tell your doctor immediately if you have any symptoms of liver problems.
Some treatments for breast cancer can affect how your liver functions:
tamoxifen, a hormonal therapy
Some pain and anti-inflammatory medications may cause liver problems if taken for too long or if taken with alcohol. These medications include acetaminophen (a brand name: Tylenol), aspirin, naproxen (a brand name: Naprosyn), and Relafen (chemical name: nabumetone), as wel...
What exactly is a "black box" warning? Simply put, it's the strongest warning that the U.S. Food and Drug Administration (FDA) can require on a drug's packaging. The FDA requires the black box warning when studies suggest a drug can cause a serious or life-threatening side effect. The text of the warning is set apart from other information in a black box, so that doctors, pharmacists, and patients can easily see it. What did the FDA advisory panel recommend? The FDA itself hasn't made a decision about acetaminophen, but an FDA advisory panel has made 10 recommendations concerning the drug. Among those recommendations, the panel voted to remove acetaminophen-containing painkillers such as Vicodin, Tylenol 3, and Percocet from the nation's formularies. It also voted in favor of removing all acetaminophen-containing prescription drugs from the market. But the panel voted to keep over-the-counter (OTC) pills that combine acetaminophen and other ingredients, su...
I did not go to work today. I was in too much pain, and very lacking in sleep. I did keep my physical therapy appointment, though. I learned some things today that I wanted to share.
While I was sitting in the waiting room a young man sat down beside me. He was on crutches and soon began to tell me his story. According to this young man, he has been diagnosed with RA in his knees and hands. He said he also has OA. He has had two recent surgeries on one of his knees. I asked what rheumatologist he was seeing. To my amazement, he told me he was not seeing a rheumatologist. I then asked if he were taking anti-inflammatory medicine, prednisone, or a DMARD. He said no to all. I was, quite frankly, stunned. This young man is in the care of an orthopedic surgeon who practices in a well-known orthopedic group in a college town about an hour away. For whatever reason, this young man was not being referred to a rheumatologist...
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.